Global dynamics of delayed CHIKV infection model with multitarget cells

  • Ahmed M. ElaiwEmail author
  • Taofeek O. Alade
  • Saud M. Alsulami
Original Research


We propose a latent chikungunya viral infection model with multitarget cells and saturated incidence rate. The model is an \((3n+2)\)-dimensional system of nonlinear delay differential equations (DDEs) that describes the population dynamics of CHIKV, n categories of uninfected target cells, n categories of infected cells and antibodies. The model is incorporated by intracellular discrete or distributed time delays. The qualitative behavior of the model is studied. We investigate the global stability of the equilibria of the models by using direct Lyapunov method. The effect of the time delay on the stability of the equilibria has also been illustrated by numerical simulations.


Chikungunya virus infection Latency Time delay Global stability Multitarget cells 

Mathematics Subject Classification

34D20 34D23 37N25 92B05 


  1. 1.
    Nowak, M.A., May, R.M.: Virus Dynamics: Mathematical Principles of Immunology and Virology. Oxford University, Oxford (2000)zbMATHGoogle Scholar
  2. 2.
    Shu, H., Wang, L., Watmough, J.: Global stability of a nonlinear viral infection model with infinitely distributed intracellular delays and CTL imune responses. SIAM J. Appl. Math. 73(3), 1280–1302 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Huang, G., Takeuchi, Y., Ma, W.: Lyapunov functionals for delay differential equations model of viral infections. SIAM J. Appl. Math. 70(7), 2693–2708 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Elaiw, A.M., AlShamrani, N.H., Alofi, A.S.: Stability of CTL immunity pathogen dynamics model with capsids and distributed delay. AIP Adv. (2017). Google Scholar
  5. 5.
    Elaiw, A.M., AlShamrani, N.H., Hattaf, K.: Dynamical behaviors of a general humoral immunity viral infection model with distributed invasion and production. Int. J. Biomath. (2017). MathSciNetzbMATHGoogle Scholar
  6. 6.
    Elaiw, A.M., Raezah, A.A., Hattaf, K.: Stability of HIV-1 infection with saturated virus-target and infected-target incidences and CTL immune response. Int. J. Biomath. (2017). MathSciNetzbMATHGoogle Scholar
  7. 7.
    Connell McCluskey, C., Yang, Y.: Global stability of a diffusive virus dynamics model with general incidence function and time delay. Nonlinear Anal. Real World Appl. 25, 64–78 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Liu, S., Wang, L.: Global stability of an HIV-1 model with distributed intracellular delays and a combination therapy. Math. Biosci. Eng. 7(3), 675–685 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Li, X., Fu, S.: Global stability of a virus dynamics model with intracellular delay and CTL immune response. Math. Methods Appl. Sci. 38, 420–430 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Hattaf, K., Yousfi, N., Tridane, A.: Mathematical analysis of a virus dynamics model with general incidence rate and cure rate. Nonlinear Anal. Real World Appl. 13(4), 1866–1872 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Elaiw, A.M., Hassanien, I.A., Azoz, S.A.: Global stability of HIV infection models with intracellular delays. J. Korean Math. Soc. 49(4), 779–794 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Elaiw, A.M., Azoz, S.A.: Global properties of a class of HIV infection models with Beddington–DeAngelis functional response. Math. Methods Appl. Sci. 36, 383–394 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Elaiw, A.M., Elnahary, E.K., Raezah, A.A.: Effect of cellular reservoirs and delays on the global dynamics of HIV. Adv. Differ. Equ. 18, 85 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Elaiw, A.M., Raezah, A.A., Alofi, B.S.: Dynamics of delayed pathogen infection models with pathogenic and cellular infections and immune impairment. AIP Adv. (2018). Google Scholar
  15. 15.
    Elaiw, A.M.: Global properties of a class of HIV models. Nonlinear Anal. Real World Appl. 11, 2253–2263 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Elaiw, A.M.: Global properties of a class of virus infection models with multitarget cells. Nonlinear Dyn. 69(1–2), 423–435 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Elaiw, A.M., Almuallem, N.A.: Global dynamics of delay-distributed HIV infection models with differential drug efficacy in cocirculating target cells. Math. Methods Appl. Sci. 39, 4–31 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Elaiw, A.M., Raezah, A., Alofi, A.S.: Effect of humoral immunity on HIV-1 dynamics with virus-to-target and infected-to-target infections. AIP Adv. (2016). Google Scholar
  19. 19.
    Elaiw, A.M., Raezah, A., Alofi, A.: Stability of a general delayed virus dynamics model with humoral immunity and cellular infection. AIP Adv. (2017). Google Scholar
  20. 20.
    Elaiw, A.M., Raezah, A.A.: Stability of general virus dynamics models with both cellular and viral infections and delays. Math. Methods Appl. Sci. 40(16), 5863–5880 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Li, B., Chen, Y., Lu, X., Liu, S.: A delayed HIV-1 model with virus waning term. Math. Biosci. Eng. 13, 135–157 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Huang, D., Zhang, X., Guo, Y., Wang, H.: Analysis of an HIV infection model with treatments and delayed immune response. Appl. Math. Model. 40(4), 3081–3089 (2016)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Wang, K., Fan, A., Torres, A.: Global properties of an improved hepatitis B virus model. Nonlinear Anal. Real World Appl. 11, 3131–3138 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Elaiw, A.M., AlShamrani, N.H.: Global properties of nonlinear humoral immunity viral infection models. Int. J. Biomath. (2015). MathSciNetzbMATHGoogle Scholar
  25. 25.
    Monica, C., Pitchaimani, M.: Analysis of stability and Hopf bifurcation for HIV-1 dynamics with PI and three intracellular delays. Nonlinear Anal. Real World Appl. 27, 55–69 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Neumann, A.U., Lam, N.P., Dahari, H., Gretch, D.R., Wiley, T.E., Layden, T.J., Perelson, A.S.: Hepatitis C viral dynamics in vivo and the antiviral efficacy of interferon-alpha therapy. Science 282, 103–107 (1998)CrossRefGoogle Scholar
  27. 27.
    Wang, L., Li, M.Y., Kirschner, D.: Mathematical analysis of the global dynamics of a model for HTLV-I infection and ATL progression. Math. Biosci. 179, 207–217 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Shi, X., Zhou, X., Son, X.: Dynamical behavior of a delay virus dynamics model with CTL immune response. Nonlinear Anal. Real World Appl. 11, 1795–1809 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wang, J., Lang, J., Zou, X.: Analysis of an age structured HIV infection model with virus-to-cell infection and cell-to-cell transmission. Nonlinear Anal. Real World Appl. 34, 75–96 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Elaiw, A.M., AlShamrani, N.H.: Global stability of humoral immunity virus dynamics models with nonlinear infection rate and removal. Nonlinear Anal. Real World Appl. 26, 161–190 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Elaiw, A.M., AlShamrani, N.H.: Stability of a general delay-distributed virus dynamics model with multi-staged infected progression and immune response. Math. Methods Appl. Sci. 40(3), 699–719 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Wang, Y., Liu, X.: Stability and Hopf bifurcation of a within-host chikungunya virus infection model with two delays. Math. Comput. Simul. 138, 31–48 (2017)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Dumont, Y., Chiroleu, F.: Vector control for the chikungunya disease. Math. Biosci. Eng. 7, 313–345 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Dumont, Y., Tchuenche, J.M.: Mathematical studies on the sterile insect technique for the chikungunya disease and aedes albopictus. J. Math. Biol. 65(5), 809–854 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Dumont, Y., Chiroleu, F., Domerg, C.: On a temporal model for the chikungunya disease: modeling, theory and numerics. Math. Biosci. 213, 80–91 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Moulay, D., Aziz-Alaoui, M., Cadivel, M.: The chikungunya disease: modeling, vector and transmission global dynamics. Math. Biosci. 229, 50–63 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Moulay, D., Aziz-Alaoui, M., Kwon, H.D.: Optimal control of chikungunya disease: larvae reduction, treatment and prevention. Math. Biosci. Eng. 9, 369–392 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Manore, C.A., Hickmann, K.S., Xu, S., Wearing, H.J., Hyman, J.M.: Comparing dengue and chikungunya emergence and endemic transmission in A. aegypti and A. albopictus. J. Theor. Biol. 356, 174–191 (2014)MathSciNetCrossRefGoogle Scholar
  39. 39.
    Yakob, L., Clements, A.C.: A mathematical model of chikungunya dynamics and control: the major epidemic on Reunion Island. PLoS ONE 8, e57448 (2013)CrossRefGoogle Scholar
  40. 40.
    Liu, X., Stechlinski, P.: Application of control strategies to a seasonal model of chikungunya disease. Appl. Math. Model. 39, 3194–3220 (2015)MathSciNetCrossRefGoogle Scholar
  41. 41.
    Elaiw, A.M., Alade, T.O., Alsulami, S.M.: Stability of a within-host Chikungunya virus dynamics model with latency. J. Comput. Anal. Appl. 26(5), 777–790 (2019)Google Scholar
  42. 42.
    Elaiw, A.M., Alade, T.O., Alsulami, S.M.: Analysis of within-host CHIKV dynamics models with general incidence rate. Int. J. Biomath. (2018). MathSciNetzbMATHGoogle Scholar
  43. 43.
    Elaiw, A.M., Alade, T.O., Alsulami, S.M.: Analysis of latent CHIKV dynamics models with general incidence rate and time delays. J. Biol. Dyn. 12(1), 700–730 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Couderc, T., Chretien, F., Schilte, C., Disson, O., Brigitte, M., Guivel-Benhassine, F., et al.: A mouse model for Chikungunya: young age and inefficient type-I interferon signaling are risk factors for severe disease. PLoS Pathog. 4(2), e29 (2008)CrossRefGoogle Scholar
  45. 45.
    Lum, F.M., Ng, L.F.P.: Cellular and molecular mechanisms of chikungunya pathogenesis. Antivir. Res. 120, 165–174 (2015)CrossRefGoogle Scholar
  46. 46.
    Ozden, S., Huerre, M., Riviere, J.P., Coffey, L.L., Afonso, P.V., Mouly, V.: Human muscle satellite cells as targets of chikungunya virus infection. PLoS ONE 2(6), e527 (2007)CrossRefGoogle Scholar
  47. 47.
    Her, Z.: Active infection of human blood monocytes by chikungunya virus triggers an innate immune response. J. Immunol. 184, 5903–5913 (2010)CrossRefGoogle Scholar
  48. 48.
    Hale, J.K., Verduyn Lunel, S.M.: Introduction to Functional Differential Equations. Springer, New York (1993)CrossRefzbMATHGoogle Scholar

Copyright information

© Korean Society for Computational and Applied Mathematics 2018

Authors and Affiliations

  • Ahmed M. Elaiw
    • 1
    Email author
  • Taofeek O. Alade
    • 1
  • Saud M. Alsulami
    • 1
  1. 1.Department of Mathematics, Faculty of ScienceKing Abdulaziz UniversityJeddahSaudi Arabia

Personalised recommendations